Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Doing well virologically, but would like to improve other areas
Jun 21, 2005

Doctors:

Once again, thank you all for being here. I have no words to tell you how much better I, and many others (it seems) have been made to feel by your sound advice and kind hearts. What a tremendous resource you provide!

My question:

I am 49, male, and was infected early Jan 03; had severe SC illness that lasted from late Jan until May. VL baseline was high (=< 100,000) and CD4+ baseline was marginal & dropping (max 350, 250 and dropping at start of trial Sept 04). Response has been great: VL undetectable in 120 days, CD4+ ~600. My triglycerides became high at first, but my specialist has controlled this with diet and Fenofibrate to a point he considers tolerable. Cholesterol is fine. My ARVs are TPV/r, Tenofovir, and Lamivudine.

Some aspects of my current overall condition have persisted from SC illness, such as PN, intestinal unease, diarrhea, and marked lack of energy. Another aspect (besides the elevated TGs) that I associate with the start of treatment has been a significant drop in libido, and total erectile dysfunction. I take Andriol (120 mg. daily) and have also tried Viagra and Levitra in an attempt to deal with this, but I have had a hard time (no pun intended) with the side-effects of the latter. The Andriol helps with the energy to some extent, but not with the lack of desire, and capacity to do anything about it, anyway.

My specialist has suggested that from a TG perspective, I could remain on the TPV/r, which is serving me well virologically. His first suggestion for an alternative is Reyataz, which would seem to diminish the TG problem (which, by the way, definitely arose after starting the TPV/r). I have mentioned Sustiva, and his only concern with that is that I have a history of depression (and it is never far away), and he doesn't want to risk pushing me closer to it.

I think I could manage the depressive risk of a Sustiva-based regimen, better than I am currently coping with the de-energizing effects of a PI-based regimen.

Any thoughts, or suggestions?

Thank you.

JD

Response from Dr. Wohl

Dear JD

It is hard to know which of your meds might be contributing to your fatigue and problems with desire and erections. You need to look closely at all your meds even those not for HIV. For now, I'll assume you aren't taking anything else.

It could be the PI but how do you know for sure? One way would be to switch this to another drug such as ritonavir boosted atazanavir. It is still a PI but I do not think of your symptoms as being class specific. A nice part of this combo is you will probably be able to drop the fenofibrate. It may be worth a try.

Sustiva can also be something to switch to although, as you mention, it has its own side effects. Again, if it does not work, it may be something other than the PI such as the other HIV meds or the burden of having HIV.

You can probably get away with a swap. I'd try the boosted atazanavir first. Then reassess.

DW



Previous
Viread to be taken with food, or not?
Next
Sulfameth / Bactrum

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement